Alert archive / Wisconsin / Gale Warnings in 2009
Gale Warning 1, NWS Green Bay, WI
NWS Green Bay, WI issued this gale warning at Jan 1, 2009, 10:56 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2009, 10:56 AM CST (16:56 UTC)
- Expired
- Jan 1, 2009, 3:40 PM CST
- In force
- 5 hr
- Issued by
- NWS Green Bay, WI
The text
As transmitted, in the capitals the NWS used until 2016.
338 WHUS73 KGRB 011656 MWWGRB URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREEN BAY WI 1056 AM CST THU JAN 1 2009 ...STRONG SOUTH TO SOUTHWEST WINDS TO CONTINUE THIS AFTERNOON... .STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON AS A LOW PRESSURE SYSTEM TRACKS OVER THE NORTHERN GREAT LAKES. FREEZING SPRAY IS ALSO POSSIBLE THROUGH THE AFTERNOON. LMZ541>543-020100- /O.UPG.KGRB.SC.Y.0088.000000T0000Z-090102T1800Z/ /O.NEW.KGRB.GL.W.0001.090101T1656Z-090102T1800Z/ LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI- LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI- 1056 AM CST THU JAN 1 2009 ...GALE WARNING IN EFFECT UNTIL 12 PM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT UNTIL 12 PM CST FRIDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. SOUTH GALES TO 35 KTS WITH GUSTS OVER 40 KTS ARE EXPECTED THROUGH MID-AFTERNOON...THEN GUSTS WILL DIMINISH TO 30 TO 35 KTS LATE THIS AFTERNOON AS WINDS SHIFT TO THE SOUTHWEST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ LMZ521-522-020100- /O.CON.KGRB.SC.Y.0088.000000T0000Z-090102T1800Z/ THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI- THE BAY OF GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI- 1056 AM CST THU JAN 1 2009 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 12 PM CST FRIDAY... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 12 PM CST FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SOUTH WINDS TO 30 KTS WITH GUSTS TO 35 KTS ARE EXPECTED THIS AFTERNOON...THEN SHIFT TO THE SOUTHWEST LATE THIS AFTERNOON. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
1 follow-up statement
376 WHUS73 KGRB 012140 MWWGRB URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREEN BAY WI 340 PM CST THU JAN 1 2009 ...STRONG SOUTHWEST WINDS WILL BECOME MORE WESTERLY OVERNIGHT... .STRONG SOUTHWEST WINDS WILL BECOME WESTERLY TONIGHT AS A LOW PRESSURE SYSTEM OVER NORTHERN MINNESOTA TRACKS ACROSS THE NORTHERN GREAT LAKES. FREEZING SPRAY IS POSSIBLE TONIGHT ON LAKE MICHIGAN. LMZ541>543-020545- /O.CAN.KGRB.GL.W.0001.000000T0000Z-090102T1800Z/ /O.EXA.KGRB.SC.Y.0088.000000T0000Z-090102T1800Z/ LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI- LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI- 340 PM CST THU JAN 1 2009 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST FRIDAY... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 12 PM CST FRIDAY. THE GALE WARNING FOR THE LAKE MICHIGAN NEAR SHORE HAS BEEN CANCELLED. SOUTHWEST WINDS 15 TO 25 KTS WILL BECOME WEST LATER TONIGHT AND SHIFT TO NORTHWEST FRIDAY MORNING. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ LMZ521-522-020545- /O.CON.KGRB.SC.Y.0088.000000T0000Z-090102T1800Z/ THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI- THE BAY OF GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE STURGEON BAY WI- 340 PM CST THU JAN 1 2009 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON PM CST FRIDAY... A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 12 PM CST FRIDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SOUTHWEST WINDS 15 TO 25 KTS ARE EXPECTED TONIGHT...SHIFTING TO NORTHWEST FRIDAY MORNING. THE BAY OF GREEN BAY IS MOSTLY ICE COVERED. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Jan 1, 3:21 AM CST, 7 hours 35 minutes earlier.
Area forecast discussion, Jan 1, 3:21 AM CST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 321 AM CST THU JAN 1 2009 .SHORT TERM...CLIPPER TYPE SYSTEM PASSING OVER THE NRN GREAT LAKES REGION TODAY WILL SPREAD LIGHT SNOW OVER MUCH OF THE REGION WITH LATEST MODEL AVERAGES RANGING FROM UP TO AN INCH FROM THE SW THIRD OF THE FORECAST AREA...OR SOUTHWEST OF LINE FROM AUW TO GRB TO MTW...TO 1 TO 3 NORTHEAST TWO THIRDS. THE GFS IS A BIT MORE AGGRESSIVE WITH HIGHER 2 INCH AMOUNTS OVER MUCH OF EC WI. THE GENERAL TREND OF THE ARRIVAL OF THE SNOW IS A SLIGHTLY SLOWER WITH THE ACCUM SNOW MAINLY IN THE AFTERNOON HOURS OVER EC WI....BUT WILL MENTION FLURRIES PRIOR TO ARRIVAL. MAINLY 2 G/KG ALONG AND JUST AHEAD OF THE FRONTAL SYSTEM...BUT ISENT LIFT REGION MOVING FAST. ALSO DO NOTE MODEST TEMP LAPSE RATES ALONG AND BEHIND THE FRONT...TO CONTINUE SNOW SHOWER CHC MENTION INTO THE EVENING HOURS. IF THE GFS SNOW OUTPUT IS CORRECT...DOOR COUNTY WILL NEED TO BE MONITORED FOR A SHORT FUSE ADVISORY DUE TO THE POTENTIAL OF AROUND 3 INCHES OF SNOW WITH WINDY CONDITIONS. DUE TO THE S-SW WINDS ANTICIPATED...DO NOT EXPECT LES LM ACTIVITY TO AFFECT DOOR CTY...NOR DO I SEE ANY LES BANDING ON LM AT THIS TIME. WILL HIGHLIGHT POTENTIAL FOR BLOWING SNOW FOR DOOR IN THE HWO FOR NOW. DAY CREW MAY BE ABLE TO MONITOR SNOW DEVELOPMENT PRIOR TO REACHING DOOR COUNTY FOR ANY HEADLINE CONSIDERATION. WILL LINGER SNOW SHOWERS OR FLURRIES INTO FRIDAY OVER THE FAR NORTH...NOT SO MUCH FOR LES DUE TO WRLY WINDS BUT CONTINUED WRAP AROUND ACTIVITY DUE TO THE DEPARTING SYSTEM. FOR THE REST OF THE REGION...WEST WINDS WILL GRADUALLY SUBSIDE ON FRIDAY AS THE SYSTEM DEPARTS EAST AND A WEAK HIGH PRESSURE RIDGE BUILDS IN. AFTER SUB ZERO TEMPS WED NIGHT...TEMPS CONTINUE TO RISE EARLY THIS MORNING. .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY HIGH PRESSURE WILL SLIDE EAST OF WISCONSIN AS THE NEXT SYSTEM APPROACHES WISCONSIN FROM THE WEST FRIDAY NIGHT. SNOW WILL BREAK OUT SATURDAY OVER THE FAR NORTHWEST WITH DIMINISHING CHANCES FOR SNOW ACROSS THE FAR EAST. IT WILL TAKE TIME TO SATURATE THE ATMOSPHERE ACROSS THE EAST. MAJOR ISSUES TO DEAL WITH SATURDAY NIGHT ON HOW QUICK THE ENTIRE COLUMN SATURATES AND PRECIPITATION TYPES. MODELS DIFFER ON HOW QUICK MID LEVEL MOISTURE MOVES INTO THE REGION SATURDAY NIGHT...THEREFORE THE POSSIBILITY OF FREEZING DRIZZLE DOES EXIST. DID NOT INCLUDE FREEZING DRIZZLE AT THIS TIME DUE TO THE MANY OTHER PRECIPITATION TYPES INVOLVED DURING THE PERIOD. GFS/ECMWF/CANADIAN MODEL SUPPORT WARM LAYER BETWEEN 4000 AND 6000 FT SATURDAY EVENING INTO EARLY SUNDAY MORNING. THE GFS/ECMWF AND TO SOME EXTENT THE WRF AND CANADIAN SUPPORT MIXED PRECIPITATION ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA. MODELS DO DIVERGE ON HOW FAR NORTH TO TAKE THE MIXED PRECIPITATION. A COMPROMISE WAS MADE FOR THIS PACKAGE TO TAKE THE MIXED PRECIPITATION AS FAR NORTH AS A WAUSAU TO IRON MOUNTAIN LINE WHICH WOULD SUPPORT THE GFS/ECMWF SOLUTION. 1000/700MB THICKNESS PATTERN OFF THE GFS WOULD ALSO SUPPORT SLEET OR FREEZING RAIN. BUFKIT SOUNDINGS OFF THE WRF/GFS INDICATED A WARM LAYER FROM 2 C TO 3 C TO SUPPORT FREEZING RAIN OR SLEET. FOR THE TIME BEING...WILL GO WITH SNOW...SLEET OR FREEZING RAIN LIKELY SOUTHEAST OF A WAUSAU TO IRON MOUNTAIN LINE AND JUST SNOW TO THE NORTH. MODELS ARE SHOWING SOME FAIRLY HEAVY QPF AMOUNTS FROM THE ECMWF/GFS...BUT WONDER IF THIS IS SOMEWHAT OVERDONE DUE TO THE POTENTIAL FOR FREEZING DRIZZLE AT TIMES DURING THE EVENT. EITHER WAY...IT WILL BE A MESSY NIGHT ACROSS NORTH CENTRAL AND NORTHEAST WISCONSIN. LATER SHIFTS CAN FINE TUNE THE SNOW AMOUNTS AND ICING POTENTIAL AS WE GET CLOSER TO THE EVENT. HAVE INCREASED CHANCES FOR SNOW SUNDAY MORNING ACROSS THE EAST. STILL COULD BE SOME LINGERING SLEET OVER THE FAR EAST. THE OTHER BIG STORY IS THE SYSTEM IN THE TUESDAY THROUGH WEDNESDAY PERIOD. ON THIS PAST MONDAY...THE GFS/ECMWF WERE IN GOOD AGREEMENT WITH A STRONG STORM MOVING FROM TEXAS TO MICHIGAN WITH A HEAVY SWATH OF SNOW ACROSS NORTHEAST WISCONSIN. AS EXPECTED...I WAS FIGURING THE MODELS WOULD STRUGGLE WITH THIS SYSTEM OVER THE NEXT SEVERAL DAYS AND THE MODELS DID JUST THAT WITH A SIGNIFICANT SHIFT TO THE SOUTH ON LATER RUNS. LAST NIGHT THE ECMWF SHIFTED THE SYSTEM FURTHER NORTH AND TONIGHT THE ECMWF SHIFTED THE SYSTEM EVEN FURTHER NORTH. THE CANADIAN MODEL HAS THIS SYSTEM SHIFTED EVEN FURTHER NORTHWEST AND SOMEWHAT SLOWER AT 00Z WEDNESDAY JANUARY 7TH THAN THE ECMWF MODEL. AT THIS TIME...I HAVE LEFT THE TUESDAY NIGHT AND WEDNESDAY FORECAST ALONE AS THE MODELS WILL CONTINUE TO SHIFT THE SYSTEM NORTH AND SOUTH OVER THE NEXT SEVERAL DAYS. STILL THINK SOME ONE ACROSS THE GREAT LAKES REGION WILL SEE A HEAVY SNOWFALL...THE QUESTION IS WHERE. && .AVIATION...AS LIGHT SNOW SPREADS OVER THE AREA FROM WEST TO EAST TODAY...MVFR/IFR CONDITIONS WILL DEVELOP. SOME LLWS IS EXPECTED EARLY TODAY AS SW WINDS INCREASE TO 35-40 KTS IN THE 1-2K FT AGL LAYER. && .MARINE...WILL CONTINUE SMALL CRAFT ADVISORY FROM TODAY INTO FRIDAY...AND WILL MENTION NEAR GALE GUSTS TODAY. SOME FREEZING SPRAY IS POSSIBLE THIS AFTERNOON INTO TONIGHT. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && TDH/ECKBERG
Hazardous weather outlook, Jan 1, 4:56 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 456 AM CST THU JAN 1 2009 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 456 AM CST THU JAN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A CLIPPER TYPE SYSTEM TRACKING OVER THE NORTHERN GREAT LAKES REGION ON TODAY WILL GENERATE 1 TO 3 INCHES OF SNOW OVER LOCATIONS NORTH OF A LINE FROM TOMAHAWK TO OCONTO TO STURGEON BAY. UP TO AN INCH IS EXPECTED SOUTH OF THIS LINE. IN ADDITION TO THE SNOW...BLUSTERY SOUTHWEST WINDS MAY PRODUCE SOME BLOWING AND DRIFTING OF THE SNOW...ESPECIALLY OVER DOOR COUNTY WHERE THE WINDS ARE EXPECTED TO GUST OVER 30 MPH AT TIMES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT ARE FORECAST TO AFFECT THE AREA LATE SATURDAY THROUGH SUNDAY MORNING. THIS SYSTEM COULD BRING A MIXTURE OF SNOW...SLEET AND FREEZING RAIN. IT IS TOO EARLY TO DETERMINE HOW LONG EACH PRECIPITATION TYPE WOULD LAST...BUT IT APPEARS A WINTER WEATHER ADVISORY MAY BE NEEDED FOR THE MIXED PRECIPITATION. PEOPLE WITH TRAVEL PLANS THIS WEEKEND SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND STATEMENTS FOR THIS SYSTEM. YET ANOTHER AREA OF LOW PRESSURE MAY AFFECT NORTHEAST WISCONSIN TOWARD THE MIDDLE OF NEXT WEEK. DEPENDING ON THE EVENTUAL TRACK OF THIS SYSTEM...THE POSSIBILITY EXISTS FOR MORE SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-021100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 456 AM CST THU JAN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED TODAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CONDITIONS HAZARDOUS TO SMALL CRAFT WILL END FRIDAY MORNING BUT WILL AGAIN DEVELOP FROM SATURDAY AFTERNOON THROUGH MONDAY.
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 1:50 PM CST | Winter Weather Advisory | GRB | Door | 4 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.